, Volume 249, Issue 1, pp 9-17

Chemotherapy-induced peripheral neuropathy

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

The induction of peripheral neuropathy is a common factor in limiting therapy with chemotherapeutic drugs. Little is known about the mechanisms responsible for the development of neuropathy. Depending on the substance used, a pure sensory and painful neuropathy (with cisplatin, oxaliplatin, carboplatin) or a mixed sensorimotor neuropathy with or without involvement of the autonomic nervous system (with vincristine, taxol, suramin) can ensue. Neurotoxicity depends on the total cumulative dose and the type of drug used. In individual cases neuropathy can evolve even after a single drug application. A general predisposition for developing a chemotherapy-induced neuropathy has been observed in nerves previously damaged by diabetes mellitus, alcohol or inherited neuropathy. The recovery from symptoms is often incomplete and a long period of regeneration is required to restore function. Up to now, no drug is available to reliably prevent or cure chemotherapy-induced neuropathy.

Received: 15 November 2000, Received in revised form: 12 April 2001, Accepted: 19 April 2001